MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ADOLESCENT TAN 8.5X32L; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. ADOLESCENT TAN 8.5X32L; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645132
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 12/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.(b)(4).
 
Event or Problem Description
It was reported that, as part of a clinical study titled "are tan nails safe and effective for femur fractures in adolescents?", ninety five (95) patients underwent primary implantation of either a trigen adolescent tan or a trigen tan intramedullary nail to treat trauma fractures on the femur.From this cohort, one (1) patient in the trigen adolescent tan group presented a non-union diagnosis for the sustained fracture following an unspecified postoperative period.No revision surgery or other interventions have been conducted on the patient yet.The patient's outcome is unknown.No further information is available.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Additional information added: a2, a3, a4, b7, g4 (510k), h4.Corrected data: b5, d1, d2, d4, h6 (health effect - impact code).
 
Event or Problem Description
It was reported that, as part of a clinical study titled "are tan nails safe and effective for femur fractures in adolescents?", ninety five (95) patients underwent primary implantation of either a trigen adolescent tan or a trigen tan intramedullary nail to treat trauma fractures on the femur.From this cohort, one (1) patient in the trigen adolescent tan group presented a left osteotomy non-union diagnosis for the sustained fracture one hundred ninety one (191) days postoperatively.No revision surgery or other interventions have been conducted on the patient yet.The patient's outcome is unknown.No further information is available.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on a review of the information provided, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The images and/or graphs provided in the article have been interpreted within the text; therefore, no further analysis of the images and/or graphs is required.The root cause and/or patient outcome beyond that which was documented in the article could not be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that limb shortening or loss of anatomic position with nonunion or malunion with rotation or angulation has been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include excessive pressure on the joint, injury, procedural/user error, surgical/post operative complications, healing issues and/or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ADOLESCENT TAN 8.5X32L
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15250060
Report Number1020279-2022-03731
Device Sequence Number17618651
Product Code HSB
UDI-Device Identifier03596010541314
UDI-Public03596010541314
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K040929
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/24/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/28/2016
Device Model Number71645132
Device Catalogue Number71645132
Device Lot Number06KM02870
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2022
Supplement Date Received by Manufacturer08/31/2022
10/21/2022
Initial Report FDA Received Date08/18/2022
Supplement Report FDA Received Date09/06/2022
10/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/31/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age10 YR
Patient SexFemale
Patient Weight52 KG